Alert archive / Mississippi / Areal Flood Warnings in 2021

Areal Flood Warning 10, NWS Jackson, MS

June 10, 20217 counties in Mississippi

NWS Jackson, MS issued this areal flood warning at Jun 10, 2021, 8:11 PM CDT for 7 counties in Mississippi. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 8:11 PM CDT (01:11 UTC)
Expired
Jun 11, 2021, 8:15 AM CDT
In force
12 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Bolivar County, MS, Carroll County, MS, Grenada County, MS, Holmes County, MS, Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 158 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WGUS44 KJAN 110111
FLWJAN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson MS
811 PM CDT Thu Jun 10 2021

MSC007-011-015-043-051-083-133-111315-
/O.NEW.KJAN.FA.W.0010.210611T0111Z-210611T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Attala MS-Bolivar MS-Carroll MS-Grenada MS-Holmes MS-Leflore MS-
Sunflower MS-
811 PM CDT Thu Jun 10 2021

The National Weather Service in Jackson has issued a

* Flood Warning for...
  Attala County in central Mississippi...
  Holmes County in central Mississippi...
  Carroll County in north central Mississippi...
  Western Grenada County in north central Mississippi...
  Leflore County in north central Mississippi...
  Northeastern Bolivar County in northwestern Mississippi...
  Northeastern Sunflower County in northwestern Mississippi...

* Until 815 AM CDT Friday.

* At 811 PM CDT, several sources reported flooding from previous 
  heavy rain in the warned area. Flooding is already occurring. 
  Between 7 and 14 inches of rain have fallen.

Some locations that are experiencing flooding include...
  Greenwood, Cleveland, Kosciusko, Ruleville, Durant, Shelby, Itta 
  Bena, Drew, Black Hawk, Parchman, Leflore, Franklin, Jefferson, 
  Tchula, Lexington, Mound Bayou, Goodman, Pickens, Vaiden and 
  Renova.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3408 9087 3407 9066 3399 9066 3399 9045
      3381 9045 3379 9017 3370 9030 3369 9028
      3390 8990 3342 8978 3328 8965 3328 8933
      3299 8932 3288 8996 3303 9029 3365 9045
      3377 9066 3378 9099 3397 9109 3396 9097

$$

DL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this areal flood warning went out at Jun 10, 7:19 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 10, 7:19 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
719 PM CDT Thu Jun 10 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
VFR conditions are ongoing this evening as the bulk of the rain
has either moved out or dissipated. IFR stratus will once again
return overnight but the bulk of the area should remain dry
through about 8Z. This is when rain should redevelop and affect
mainly KGTR. A much drier day is in store and most sites should be
VFR through the day. Winds will be out of the southwest to west
around 10kts. /28/

&&

.DISCUSSION...

Rest of this evening & Friday:

Due to the ongoing convection beginning to lessen in coverage &
spread further to the W/SW, cancelled a good portion so the Flash
Flood Watch, which only goes through 7PM. Due to some heavy
convective rates, some flash flooding remains possible.

Tonight: Expect convection to gradually wane down by early
evening, so most of the flash flooding threat will subside.
However, with the trough axis slowly sliding east, flow aloft
will gradually transition to more W/NW flow. This will lead to a
gradual eastward progression of rain chances. Will keep some
scattered rain chances in due to anomalous moisture & some weak
confluent flow of high Theta E (i.e +340K)/moisture transport &
deep warm cloud layer of 15kft. Due to this, will lead to some
potential redevelopment of showers & possibly a storm in Hwy 82 &
Hwy 45 corridors just before daybreak. Held off mention in the HWO
as convection looks more robust later. Lows will again be above
normal.

Friday: A warmer afternoon looks in store as stronger mid-level
ridging builds in from the west. With N/NW flow & anomalous
moisture, persistence for flash flooding will be the norm. There
will be slightly better lapse rates/moderate instability &
slightly stronger low-mid level bulk shear. Some stronger storms
can't be ruled out, especially with any S/SE moving bowing
segments. Some heavy rain & backbuilding/training of storms looks
possible again in N central-NE MS from the Hwy 82 to Hwy 45
corridors & down into central MS. Due to wet antecedent
conditions, put a "Limited" in the HWO/graphics, but held off on
any Flash Flood Watch or potential higher threat areas due to some
break in convection, more scattered coverage & most of the threat
moving further E out of the hardest hit flooded areas recently.
/DC/

Friday Night through Thursday...The next highest chance of
rain/storms looks to be Saturday into Saturday evening, as a
potential storm complex may develop into our area. Monday and
Tuesday are trending warm and humid as the remnants of the warm
and moist airmass begin to push out of the area. A cool front is
expected to dive into our area, which could bring drier and more
tolerable air into the middle and end of the week.

An upper level trough continues to exist to our east and a ridge to
our west, continuing a pattern of lingering high, low-level moisture
and vertical motion as our region resides in the corridor between
the amplifying upper ridge and sharpening eastern CONUS trough. With
the extension of the positively tilted trough to our east,
rain/storm chances increase Saturday into Saturday night as a
possible MCS setup continues to show better agreement in model
output. Even with better agreement, the confidence of timing and
location are still fairly low at this time. If a system develops, it
is expected to move relatively quickly through the region, in north
to south direction, so flooding is not a concern at this time. The
850 mb levels are fairly warm, 19-20C, combining with cooler mid
level temperatures, which will support fairly steep lapse rates and
aid in the development of stronger vertical motion in this system. A
combination of the ingredients in this system are conducive to a
possible severe weather threat, including strong winds and hail. As
more model runs are available, we will continue refining our
forecast for this system or potential severe weather threat. /ASJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  90  73  91 /  30  24  10  30
Meridian      71  88  71  88 /  45  47  21  38
Vicksburg     74  90  74  93 /  27  13   6  25
Hattiesburg   72  91  73  91 /  16  18   6  33
Natchez       74  90  73  90 /  10   9   1  17
Greenville    73  90  74  91 /  40  29  11  29
Greenwood     72  86  73  91 /  59  54  18  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Jun 10, 3:30 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
330 PM CDT Thu Jun 10 2021

ARZ074-075-LAZ007>009-MSZ018-019-034-040-041-112030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Washington-Issaquena-Sharkey-
330 PM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Elevated
TIMING...Through the remainder of this afternoon

Through the remainder of this afternoon, areas of flash flooding
likely and some roads could be flooded or closed. Some structures
may be potentially threatened by high water. Minor to moderate
river flooding is ongoing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ028>033-037>039-044>046-051-052-112030-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-Newton-Lauderdale-
330 PM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Limited
TIMING...Friday

Friday, localized flash flooding is possible, particularly in low
lying and urban areas. Minor to moderate river flooding is
possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ015-016-MSZ047-112030-
Richland-Madison LA-Warren-
330 PM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon

Through the remainder of this afternoon, localized flash flooding
is possible, particularly in low lying and urban areas. Minor to
moderate river flooding is ongoing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ035-112030-
Humphreys-
330 PM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Elevated
TIMING...Mainly through the rest of this afternoon

Mainly through the rest of this afternoon, areas of flash
flooding likely and some roads could be flooded or closed. Some
structures may be potentially threatened by high water. Minor to
moderate river flooding is ongoing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ025>027-036-042-112030-
Leflore-Grenada-Carroll-Holmes-Yazoo-
330 PM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Limited
TIMING...This afternoon and again Friday

This afternoon and again Friday, localized flash flooding is
possible, particularly in low lying and urban areas. Minor to
moderate river flooding is ongoing.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ023>026-MSZ043-048>050-053>066-072>074-112030-
Franklin LA-Catahoula-Tensas-Concordia-Madison MS-Hinds-Rankin-
Scott-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
330 PM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

23

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jun 10, 3:06 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      DERMOTT                 33.53N 91.44W
06/10/2021                   CHICOT             AR   EMERGENCY MNGR

            MAJOR FLOODING WITHIN THE CITY OF DERMOTT.
            SANDBAGGING IS ONGOING IN MANY AREAS TO KEEP
            WATER OUT OF HOMES AND BUSINESSES.

&&
Special weather statement, Jun 10, 3:06 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT Thu Jun 10 2021

MSZ074-102045-
Forrest MS-
306 PM CDT Thu Jun 10 2021

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL OVER NORTHERN
FORREST COUNTY...

At 305 PM CDT, Meteorologists were tracking thunderstorms which were
producing locally heavy rainfall near Macedonia, or 7 miles east of
Petal, moving east at 15 mph.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Locations impacted include...
Hattiesburg, Petal, Sunrise and Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3140 8934 3144 8915 3128 8915 3127 8930
TIME...MOT...LOC 2005Z 264DEG 15KT 3135 8913

DL
Special weather statement, Jun 10, 3:33 PM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
333 PM CDT Thu Jun 10 2021

MSZ073-102130-
Lamar MS-
333 PM CDT Thu Jun 10 2021

...LOCALLY HEAVY RAINFALL OCCURRING IN CENTRAL LAMAR COUNTY...

At 332 PM CDT, Meteorologists were tracking thunderstorms producing
locally heavy rainfall over Purvis, or 10 miles south of West
Hattiesburg, moving east at 15 mph.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding.

Locations impacted include...
Purvis and Baxterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3122 8964 3125 8935 3109 8935 3107 8961
TIME...MOT...LOC 2032Z 260DEG 14KT 3117 8944

DL
Special weather statement, Jun 10, 4:04 PM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
404 PM CDT Thu Jun 10 2021

ARZ074-102145-
Ashley AR-
404 PM CDT Thu Jun 10 2021

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL OVER SOUTHWESTERN
ASHLEY COUNTY...

At 403 PM CDT, Meteorologists were tracking thunderstorms producing
locally heavy rainfall over Crossett, moving south at 5 mph.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding.

Locations impacted include...
Crossett, North Crossett, West Crossett, Berlin and Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3315 9211 3316 9212 3316 9214 3318 9213
      3320 9214 3321 9213 3321 9208 3324 9209
      3326 9204 3301 9150 3301 9206 3303 9209
      3303 9211 3307 9211 3307 9213 3308 9213
      3310 9214
TIME...MOT...LOC 2103Z 355DEG 5KT 3314 9206

DL
Local storm report, Jun 10, 4:15 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      1 S POSSUMNECK          33.13N 89.74W
06/10/2021                   ATTALA             MS   EMERGENCY MNGR

            SHARKEY CREEK IS OVER HWY 19 NORTH.
            AUTHORITIES MAY NEED TO CLOSE THIS PORTION
            OF THE ROAD.

&&
Special weather statement, Jun 10, 7:57 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
757 PM CDT Thu Jun 10 2021

MSZ030-031-112000-
Clay-Lowndes-
Including the cities of West Point and Columbus
757 PM CDT Thu Jun 10 2021

...RISES OCCURRING ON THE TENNESSEE-TOMBIGBEE WATERWAY ABOVE
STENNIS LOCK AND DAM IN COLUMBUS...

Due to a barge accident which is limiting flow through the dam
and increased runoff from recent heavy rainfall, the pool level
on the Tennessee-Tombigbee Waterway above John C Stennis Lock and
Dam in Columbus is currently elevated and continues to rise.
However, the rate of rise has slowed since Thursday afternoon. The
pool level at 6 PM was 167.69 feet, rising at a rate of 0.12 foot
per hour. The US Army Corps of Engineers expects the pool to rise
to just above 170 feet on Friday, which is similar to levels
experienced in February 2019 and February 2020.

Additional information is expected to become available by late
Friday morning.

MVP/DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:19 AM CDTRiver Flood WarningJANCopiah, Simpson21 days
Jun 11, 11:19 AM CDTRiver Flood WarningJANLawrence21 days
Jun 11, 4:59 PM CDTSpecial Weather StatementJANLowndes46 min
Jun 11, 5:13 PM CDTSevere Thunderstorm WarningJANLowndes23 min
Jun 11, 5:34 PM CDTFlash Flood WarningJANLowndes86 min

Nearby

Areal Flood Warnings in Mississippi, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.